Illinois, 2004

Damaging Winds and Heavy Rain in Illinois, July 11, 2004

July 11, 2004 · NWS DVN · 4 events in 1 county or zone

Thunderstorms developed during the late morning and afternoon hours on outflow boundaries left over from overnight storms. The thunderstorms organized into lines with a few severe reports in the form of mainly wind.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed during the late morning and afternoon hours on outflow boundaries left over from overnight storms. The thunderstorms organized into lines with a few severe reports in the form of mainly wind. Most of the wind reports were in the 40 to 50 mph range. Due to a moist to near tropical atmosphere, the storms produced 2 inches of rain within a hour or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 7:48 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 7:48 AM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT SUN JUL 11 2004

.DISCUSSION...
WILL LET DENSE FOG ADVISORY END ON TIME. VSBYS ARE IMPROVING BUT
SOME LOCAL AREAS MAY SEE SOME LOWER VISIBILITES THROUGH 10 AM. WILL
UPDATE ZONES/FCST TO REMOVE THE ADVISORY.

ALSO...WILL UPDATE FIRST PERIOD OF FCST TO EMPHASIZE CHANCES OF
SHRA/TSRA THIS MORNING IN WESTERN CWA. AREA OF PRECIPITATION IN
CENTRAL IOWA IS MOVING TOWARD OUR CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JAZ
Hazardous weather outlook, Jul 11, 4:30 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT SUN JUL 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG THIS MORNING...GENERALLY WEST OF A LINE FROM
CEDAR RAPIDS TO BURLINGTON...WILL BEGIN TO LIFT BY 9 AM.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA...FROM
WEST TO EAST...TODAY AND EARLY THIS EVENING.  STORMS ARE NOT
EXPECTED TO BE SEVERE...ALTHOUGH SMALL HAIL AND WINDS GUSTING TO 40
MPH ARE POSSIBLE.  RAINFALL AMOUNTS WILL GENERALLY BE A HALF INCH OR
LESS...WITH ISOLATED AMOUNTS OF UP TO AN INCH POSSIBLE.

DENSE FOG WILL BE POSSIBLE AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA MONDAY NIGHT. A COMPLEX OF THUNDERSTORMS IS EXPECTED
TO MOVE ACROSS THE AREA LATE MONDAY NIGHT WITH SOME STORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE A
THREAT FOR HEAVY RAIN. AT THIS TIME...IT APPEARS THAT THE GREATEST
RISK FOR HEAVY RAIN WILL BE NORTH OF INTERSTATE 80...WHERE RAINFALL
AMOUNTS AS HIGH AS 2 INCHES MAY RESULT IN LOCALIZED MINOR FLOODING.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND THEN AGAIN SATURDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

REA/DLS

In the hours before

Special weather statement, Jul 11, 10:48 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 AM CDT SUN JUL 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-112300-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1148 AM CDT SUN JUL 11 2004

...SEVERE THUNDERSTORMS WATCH NUMBER 602 IN EFFECT UNTIL 600 PM
CDT THIS EVENING...

IN IOWA THIS WATCH INCLUDES 21 COUNTIES...
IN EAST CENTRAL IOWA:
BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN NORTHEAST IOWA:
BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA:
DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN ILLINOIS THIS WATCH INCLUDES 13 COUNTIES...
IN NORTH CENTRAL ILLINOIS:
BUREAU                PUTNAM

IN NORTHWEST ILLINOIS:
CARROLL               HENRY                 JO DAVIESS
MERCER                ROCK ISLAND           STEPHENSON
WHITESIDE

IN WEST CENTRAL ILLINOIS:
HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES...
IN NORTHEAST MISSOURI:
CLARK                 SCOTLAND

DISCUSSION...A COMPLEX OF STORMS IN CENTRAL IOWA ARE EXPECTED
TO INTENSIFY AS THEY MOVE SEWD INTO  AN INCREASINGLY UNSTABLE AIR
MASS. THIS SHOULD BE SUFFICIENT FOR SOME SEVERE THUNDERSTORMS WITH
WIND DAMAGE AND ISOLATED HAIL.

LE
Local storm report, Jul 11, 12:46 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND DMG     MEMPHIS                 40.46N 92.17W
07/11/2004                   SCOTLAND           MO   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN WHICH TOOK DOWN SOME POWER LINES
            IN TOWN.

0140 PM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
07/11/2004                   JEFFERSON          IA   TRAINED SPOTTER

            TWO TO THREE INCH LIMBS DOWN ON SOUTHWEST SIDE OF TOWN.

&&

LE

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Warren

When
July 11, 1:41 PM CST to 2:11 PM CST
Where
Warren County, Kirkwood
Measured
2
Reported by
TRAINED SPOTTER
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Street flooding

Heavy Rain, Warren

When
July 11, 1:46 PM CST to 2:42 PM CST
Where
Warren County, Monmouth
Reported by
EMERGENCY MANAGER
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Street flooding

Thunderstorm Wind, Warren

When
July 11, 2:00 PM CST to 2:05 PM CST
Where
Warren County, 1 mi W of Kirkwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -90.767

Crops flattened west of town with some 12 inch diameter limbs blocking streets.

Thunderstorm Wind, Warren

When
July 11, 2:03 PM CST to 2:07 PM CST
Where
Warren County, Monmouth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -90.633

9-10 inch diameter limbs down

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418312, 5418313, 5418310, 5418311.